Kentucky, 2003

Tornado and Damaging Winds in Kentucky, May 4, 2003

May 4, 2003 · NWS PAH · 3 events in 2 counties and zones

A supercell thunderstorm moved northeast from Tennessee, producing straight-line wind damage from the southeast corner of Graves County to Murray. The storm then spawned a tornado northeast of Murray.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A supercell thunderstorm moved northeast from Tennessee, producing straight-line wind damage from the southeast corner of Graves County to Murray. The storm then spawned a tornado northeast of Murray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:44 PM CST, 7 hours 46 minutes earlier.

Area forecast discussion, May 4, 1:44 PM CST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR
ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM
FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW
POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE
STORMS.

SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER
NEBRASKA...KANSAS AND OKLAHOMA.  EXPECT THIS SYSTEM TO MERGE INTO A
POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND
OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND
AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE
WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE
THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON
MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY
AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES
OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES
AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY.

AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER
BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL
MENTION HEAVY RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO
WINDS...TEMPERATURES.

EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY
WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK
TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION.
TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND
THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL
BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT
SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY.

.PAH...NONE.

SPODEN
Hazardous weather outlook, May 4, 7:57 PM CST, 1 hour 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN MAY 4 2003

...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT
WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI
TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND
WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE
POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE
REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE
ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND
DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE.

ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF
SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD
STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT
SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE
TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING
HOURS.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN
THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL
ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE
AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY
AFTERNOON.

PS

In the hours before

Local storm report, May 4, 8:54 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    KEVIL                     KY   60 MPH WIND GUST
05/04/03   BALLARD                        REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 4, 8:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0951 PM    WEST PADUCAH              KY   60 MPH WIND GUST
05/04/03   MCCRACKEN                      REPORTED BY WFO PADUCAH
                                          PERSONNEL
Local storm report, May 4, 9:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    METROPOLIS                IL   FUNNEL CLOUD
05/04/03   MASSAC                         REPORTED BY MASSAC COUNTY
                                          SHERIFFS OFFICE THAT THE
                                          FUNNEL CLOUD WAS EAST OF
                                          METROPOLIS NEAR 1-24
Local storm report, May 4, 9:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    JOY                       KY   1.00 INCH HAIL
05/04/03   LIVINGSTON                     REPORTED BY TRAINED
                                          SPOTTER ALSO 60 MPH WIND
                                          REPORTED AT THIS TIME
Local storm report, May 4, 9:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1028 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 PM    ROPERS LANDING            IL   WIND DAMAGE
05/04/03   POPE                           REPORTED BY POPE COUNTY
                                          DES TREES DOWN ALONG WITH
                                          UNCONFIRMED ROOF DAMAGE
Local storm report, May 4, 9:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    5SW MURRAY                KY   60 MPH WIND GUST
05/04/03   CALLOWAY                       REPORTED BY TRAINED
                                          SPOTTERS.  ALSO 0.75 INCH
                                          DIAMETER HAIL REPORTED AT
                                          THIS TIME

The radar

The Paducah radar (KPAH), 68 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Graves

When
May 4, 9:30 PM CST
Where
Graves County, 3 mi S of Bell City
Measured
77 kt (89 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
36.500, -88.500

Straight-line thunderstorm winds estimated up to 85 MPH produced damage in the southeast corner of Graves County, about 150 yards from the Tennessee state line. Numerous trees and power lines were down.

Tornado, Calloway

When
May 4, 9:30 PM CST to 9:37 PM CST
Where
Calloway County, 6 mi NE of Murray
Rating
F2
Path length
1.8 mi
Path width
60 yd
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
36.683, -88.233

The tornado began along Highway 732 about one quarter mile east of Highway 94. It then moved northeast, roughly parallel to Highway 94, for almost two miles. Six homes received minor to moderate damage. Numerous trees were down, two barns were destroyed, and several others were damaged. Peak winds were estimated near 120 MPH.

Thunderstorm Wind, Calloway

When
May 4, 9:31 PM CST to 9:40 PM CST
Where
Calloway County, 5 mi SW of Harris Grove
Measured
77 kt (89 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
36.517, -88.483

A continuous damage path from straight-line thunderstorm winds began at the Graves County line and continued northeast, ending at the southwest edge of Murray. Numerous trees and power lines were blown down, including some that landed on cars and one home. Light structural damage occurred to roofs, and shingles were blown off. Average winds in the damage area were estimated around 65 MPH, except 85 MPH near the town of Wiswell. Including the start of the damage path in Graves County, the length of the damage area was 11 miles. The width of the damage area averaged one-half mile. The damage area ended on South 16th Street in southwest Murray.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351914, 5353625, 5353624.